FDA issues warning over viral ‘Benadryl Challenge’ on TikTok

U.S. & World

FILE – The allergy drug Benadryl sits on a shelf in a pharmacy December 11, 2002 in New York City.(Photo by Mario Tama/Getty Images -FILE)

FRESNO, Calif. (KSEE/KGPE) — The U.S. Food and Drug Administration is warning about the dangers of taking high doses of Benadryl after reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” on the social media application TikTok.

Taking higher than recommended doses of over-the-counter allergy medicine diphenhydramine, known to consumers as Benadryl, can lead to serious heart problems, seizures, coma or even death, the FDA said. It is investigating reports of incidents connected to the social media challenge on TikTok and is conducting a review to determine if additional cases have been reported.

The FDA contacted TikTok and strongly urged the company to remove the videos from its social media platform and to take down additional videos that may be posted.

Officials urged consumers, parents and caregivers to store diphenhydramine and all other OTC and prescription medicines up and away from children’s reach and sight.

As kids are staying at home due to the COVID-19 pandemic, the FDA also recommends that medicines should be locked up to prevent accidental poisonings by children and misuse by teens who may be more likely to experiment.

If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222 or https://www.poison.org.

Health care professionals were told to be aware of the “Benadryl Challenge” among teens and alert their caregivers about it, the FDA said. They are also encouraged to advise teens and caregivers to read and follow the drug facts label.

In the event of an overdose, officials advised health care professionals to attempt to determine whether a patient with a suspected overdose took diphenhydramine.

Diphenhydramine is marketed under the brand-name Benadryl, store brands, and generics. It is also available in combination with pain relievers, fever reducers, and decongestants.

The FDA urged health care professionals and consumers to report side effects involving diphenhydramine and other medicines to the FDA MedWatch program.

For local, national, and breaking news, and to get weather alerts, download our FREE mobile app from the Apple App Store or the Google Play Store.

Copyright 2020 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

CBS47 On Your Side

Do you have a problem that you need help solving? Contact CBS47 and let us be On Your Side.

Phone: 559-761-0383
Email: OnYourSide@cbsfresno.com